[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.197.124.106. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
October 1997

Serotonin Syndrome After Sertraline Overdose in a 5-Year-Old Girl

Author Affiliations

Tisha Tipnis Department of Psychiatry and Behavioral Sciences Children's National Medical Center 111 Michigan Ave NW Washington, DC 20010

Arch Pediatr Adolesc Med. 1997;151(10):1064-1067. doi:10.1001/archpedi.1997.02170470098028
Abstract

Sertraline, a selective serotonin reuptake inhibitor (SSRI), is frequently prescribed for depression in adults and is becoming more popular for children and adolescents.1 While it has a relatively favorable safety and toleration profile in adults, its pharmacokinetic properties in children are not yet well established.2 A spectrum of symptoms has been described following sertraline ingestion. Commonly reported physical side effects include gastrointestinal tract symptoms, tachycardia, and somnolence. Behavioral symptoms consistent with hypomania have also been reported. This report summarizes physical and behavioral symptoms consistent with sertraline overdose and describes a probable case of serotonin

Table 1. Summary of Hospital Course Time From Ingestion, h Feature 8 48 72 216 Temperature, °C Blood pressure, mm Hg Pulse, beats/min Respiratory rate, beats/min Behavior Laboratory values Sertraline levels 39.1 138/107 172 33 Tremulous, agitated, alert White blood cell count: 8.8 ×109/L 38.6 170/83 177 24 Tremulous, agitated, alert 38.3 124/68 126

First Page Preview View Large
First page PDF preview
First page PDF preview
×